South Dakota, 2022Damaging Winds in South Dakota, August 2, 2022
August 2, 2022 · NWS FSD · 15 events in 8 counties and zones
Scattered thunderstorms developed across south-central South Dakota in the late afternoon of August 2nd in response to an eastward advancing short-wave aloft. Weak deep-layer shear and skinny CAPE profiles limited the overall severe threat, but a very dry sub-cloud layer allowed for stronger wind gusts aloft to reach the surface across portions of southeast South Dakota and southwest Minnesota…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $208,000
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed across south-central South Dakota in the late afternoon of August 2nd in response to an eastward advancing short-wave aloft. Weak deep-layer shear and skinny CAPE profiles limited the overall severe threat, but a very dry sub-cloud layer allowed for stronger wind gusts aloft to reach the surface across portions of southeast South Dakota and southwest Minnesota during the evening hours. Observed wind gusts ranged from 60 to 80 mph with occasional reports of trees down and isolated structural damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 2, 1:51 PM CST, 3 hours 51 minutes earlier.
Area forecast discussion, Aug 2, 1:51 PM CST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
251 PM CDT Tue Aug 2 2022
.SHORT TERM...(This Evening through Wednesday)
Issued at 250 PM CDT Tue Aug 2 2022
Surface observations as of 2pm showcase widespread heat index values
ranging from the mid 90s to well above 100 degrees. West of I-29,
stronger mixing into hotter air aloft has lowered dew points in the
40s to 60s but given an added boost to temperatures. Those in
central SD should remain cautious of high fire danger due to very
low humidity levels through early this evening. Further east in
northwest IA and southwest MN, gusty southerly winds may provide
some minor relief but still expect stifling humidity with dew points
lingering in the lower to mid 70s. Fortunately heat impacts will
lessen later this evening as mixing weakens, clouds move in, and
temperatures cool.
This evening, attention turns to scattered shower and isolated storm
development and marginal severe weather threat. Model guidance
supports this being triggered in south central SD and/or northern NE
as a shortwave rides slowly east near the SD/NE border, likely
starting 5-7pm. Both deep layer shear (at 20-30 kts) and elevated,
skinny CAPE profiles (< 1000 J/kg) are meager with very dry sub
cloud layer air. This is indicative of very isolated severe weather
threat, focused on elevated multicells or collapsing showers with
gusty and perhaps damaging winds and/or heat burst winds. Shower and
storm activity will spread slowly east overnight with the wave
exiting northwest IA by mid Wednesday morning.
Wednesday will be a notably more pleasant albeit still warm day.
Expect highs ranging from the lower 80s (north) to the lower 90s
(south). Drier air filters in behind the exiting upper trough to our
north, dropping humidity levels to much more comfortable dew points
in the 50s. Afternoon mixing will bring north winds gusting 20-30
mph.
.LONG TERM...(Wednesday Night through Tuesday)
Issued at 250 PM CDT Tue Aug 2 2022
Dry, mild northwesterly flow and sfc high pressure slide through
Wednesday night. Expect another warm, dry, low humidity day
Thursday, but hotter, breezier conditions will build into southeast
SD Thursday afternoon. Little to no significant weather impacts are
expected until at least Friday afternoon, aside from elevated fire
danger due to dry conditions.
Heat creeps back into the forecast by Friday with WAA developing
ahead of a wave digging into the Canadian Prairie and upper ridging
sliding in aloft. Tough to have high confidence in how hot it will
get Friday as the GEFS/GFS guidance continues to exhibit a warm
bias. A front draped southwest through the Northern Plains brings
the next chance for decent rain Friday night, but there is still
lower confidence in amounts and any noteworthy impacts besides
slightly mitigating drought conditions.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1234 PM CDT Tue Aug 2 2022
Southerly winds will gust up to 25 kts early this afternoon,
decreasing this afternoon with VFR conditions prevailing. This
evening and overnight, a weak disturbance brings scattered high
based showers and thunderstorms spreading eastward in from central
SD. This activity may impact KHON and KFSD mid to late evening and
KSUX early Wed AM, but kept out of TAF at this time due to low
spatial coverage and lower confidence in timing. The main threats
will be lightning and strong and/or gusty erratic winds, though
LLWS is also possible near KSUX late overnight. This activity
should exit the region early Wed AM.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory until 8 PM CDT this evening for SDZ038>040-050-
052>071.
MN...Heat Advisory until 8 PM CDT this evening for MNZ071-072-080-081-
089-090-097-098.
IA...Heat Advisory until 8 PM CDT this evening for IAZ001>003-012>014-
020>022-031-032.
NE...Heat Advisory until 8 PM CDT this evening for NEZ013-014.
&&
SHORT TERM...BP
LONG TERM...BP
AVIATION...BPHazardous weather outlook, Aug 2, 3:00 PM CST, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
400 PM CDT Tue Aug 2 2022
IAZ001>003-012>014-020>022-031-032-MNZ089-090-098-NEZ013-014-SDZ050-
057>071-032100-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Nobles-Jackson-Rock-Dixon-Dakota-Gregory-
Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-
Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Union-
400 PM CDT Tue Aug 2 2022
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, south central South
Dakota and southeast South Dakota.
.DAY ONE...This afternoon and tonight.
Heat indices of 100 to 110 degrees are currently ongoing this
afternoon. If you are out and about this afternoon and evening, we
encourage you to stay hydrated and take breaks from the heat in a
cooler area. Spotty showers and thunderstorms will be possible
during the late afternoon into the overnight hours, with isolated
storms possibly capable of gusts up to 65 mph until shortly after
sunset. For the overnight hours, localized heat bursts are possible,
which could result in wind gusts of 40 to 50 mph and a quick rise in
temperatures and fall in humidity.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Hazardous weather is not expected Wednesday and Thursday, with the
return of heat on Friday bringing heat indices back towards 100.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MNZ071-072-080-081-097-SDZ038>040-052>056-032100-
Lincoln-Lyon-Murray-Cottonwood-Pipestone-Beadle-Kingsbury-Brookings-
Jerauld-Sanborn-Miner-Lake-Moody-
400 PM CDT Tue Aug 2 2022
This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota and east central South Dakota.
.DAY ONE...This afternoon and tonight.
Heat indices of 100 to 105 degrees are currently ongoing this
afternoon. If you are out and about this afternoon and evening, we
encourage you to stay hydrated and take breaks from the heat in a
cooler area. Spotty showers and thunderstorms will be possible
during the late afternoon into the overnight hours, with isolated
storms possibly capable of gusts up to 65 mph until shortly after
sunset. For the overnight hours, localized heat bursts are possible,
which could result in wind gusts of 40 to 50 mph and a quick rise in
temperatures and fall in humidity.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Hazardous weather is not expected Wednesday and Thursday, with the
return of heat on Friday bringing heat indices back towards 100.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Brule
- When
- August 2, 5:42 PM CST to 5:46 PM CST
- Where
- Brule County, 5.11 mi SW of (9v9)chamberlain Arp
- Measured
- 61 kt (70 mph) estimated gust
- Crop damage
- $120,000
- Reported by
- Trained Spotter
- Coordinates
- 43.710, -99.380
Numerous branches around 3 inches in diameter were downed by thunderstorm winds. | A large dead tree of 20 inches in diameter toppled across a road. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Thunderstorm Wind, Brule
- When
- August 2, 5:50 PM CST to 5:54 PM CST
- Where
- Brule County, 0.69 mi N of Chamberlain
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Emergency Manager
- Coordinates
- 43.810, -99.330
A wind gust of 67 mph was measured on a personal weather station. Several large cottonwood trees were downed by wind gusts in town, and numerous other trees across the county.
Thunderstorm Wind, Brule
- When
- August 2, 6:10 PM CST to 6:13 PM CST
- Where
- Brule County, 0.5 mi W of Kimball
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 43.750, -98.960
A large dead tree was downed by thunderstorm wind gusts, along with numerous larger branches from 3 to 4 inches in diameter.
Thunderstorm Wind, Jerauld
- When
- August 2, 6:47 PM CST to 6:51 PM CST
- Where
- Jerauld County, 1.64 mi WSW of Lane
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.060, -98.450
Ceiling panels were ripped off a porch by thunderstorm winds.
Thunderstorm Wind, Jerauld
- When
- August 2, 6:47 PM CST to 6:51 PM CST
- Where
- Jerauld County, 1.49 mi W of Lane
- Measured
- 69 kt (79 mph) measured gust
- Crop damage
- $67,000
- Reported by
- Department of Highways
- Coordinates
- 44.070, -98.450
A thunderstorm wind gust of 79 mph was measured by South Dakota Road Weather Information System site SD603 1 mile west of Lane. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Thunderstorm Wind, Sanborn
- When
- August 2, 6:54 PM CST to 6:58 PM CST
- Where
- Sanborn County, 0.5 mi W of Woonsocket
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 44.050, -98.280
Multiple branches, some up to 2-feet in diameter, were downed along with several power lines.
Thunderstorm Wind, Jerauld
- When
- August 2, 6:54 PM CST to 6:58 PM CST
- Where
- Jerauld County, Alpena
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.180, -98.370
A 12-inch diameter tree toppled across the road by thunderstorm winds.
Thunderstorm Wind, Sanborn
- When
- August 2, 7:00 PM CST to 7:06 PM CST
- Where
- Sanborn County, 3.55 mi E of Forestburg
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 44.010, -98.030
A thunderstorm wind gust of 76 mph was measured by South Dakota Road Weather Information System site SD527 4 miles east-southeast of Forestburg.
Thunderstorm Wind, Douglas
- When
- August 2, 7:04 PM CST to 7:08 PM CST
- Where
- Douglas County, 2.81 mi S of Corsica
- Measured
- 56 kt (64 mph) measured gust
- Crop damage
- $3,000
- Reported by
- Department of Highways
- Coordinates
- 43.380, -98.410
A thunderstorm wind gust of 65 mph was measured by South Dakota Road Weather Information System site SD601 3 miles south of Corsica. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Thunderstorm Wind, Sanborn
- When
- August 2, 7:05 PM CST to 7:09 PM CST
- Where
- Sanborn County, 0.69 mi S of Artesian
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.010, -97.920
Thunderstorm wind gusts downed a 6-inch diameter limb.
Thunderstorm Wind, Beadle
- When
- August 2, 7:11 PM CST to 7:13 PM CST
- Where
- Beadle County, 0.69 mi N of (Hon)huron Arpt
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.390, -98.230
A thunderstorm wind gust of 62 mph was measured by Automated Surface Observing System site KHON.
Thunderstorm Wind, Miner
- When
- August 2, 7:20 PM CST to 7:25 PM CST
- Where
- Miner County, 1.21 mi SW of Howard
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 44.010, -97.550
A thunderstorm wind gust of 70 mph was measured by South Dakota Road Weather Information System site SD597 1 mile west of Howard.
Thunderstorm Wind, Kingsbury
- When
- August 2, 7:50 PM CST to 7:54 PM CST
- Where
- Kingsbury County, 5.55 mi N of Oldham
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Public
- Coordinates
- 44.300, -97.310
A thunderstorm wind gust of 66 mph was measured by a personal weather station 5 miles north of Oldham.
Thunderstorm Wind, Brookings
- When
- August 2, 8:03 PM CST to 8:06 PM CST
- Where
- Brookings County, 6.45 mi W of Bruce
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $18,000
- Reported by
- Public
- Coordinates
- 44.440, -97.010
Numerous one to two-inch branches were downed by thunderstorm winds. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Thunderstorm Wind, Kingsbury
- When
- August 2, 8:06 PM CST to 8:10 PM CST
- Where
- Kingsbury County, 1.38 mi S of Arlington
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.350, -97.130
Thunderstorm winds downed several limbs up to 4 inches in diameter, as well as a 12-inch diameter tree.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Wyoming, August 2, 20221 death · 1 injured · 1 event
- Flash Flooding in Mississippi, August 2, 2022$1.1 million · 4 events
- Wildfire in Texas, August 2 to 11, 2022$1.1 million · 3 events
- Flash Flooding and Hail in Illinois, August 2, 2022$60,000 · 1 in hail · 30 events
- Hail and Damaging Winds in Wisconsin, August 2 to 3, 2022$60,000 · 1.5 in hail · 23 events
- Damaging Winds in Minnesota, August 2, 2022$44,000 · 70 kt wind · 26 events
- Damaging Winds in Michigan, August 2, 2022$33,000 · 65 kt wind · 8 events
- Excessive Heat in Minnesota, August 2, 202232 events
- Hail and Damaging Wind in Missouri, August 2, 2022$18,000 · 1.25 in hail · 2 events
- Heat in Tennessee, August 2, 202211 events
- Hail in Minnesota, August 2, 20222 in hail · 11 events
- Lightning Strike and Heavy Rain in Florida, August 2 to 3, 20221 injured · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054524, 1054525, 1054527, 1054518, 1054534, 1054520, 1054531, 1054529, 1054530, 1054519, 1054539, 1054535, 1054536, 1054522, 1054533.